Missouri, 2009

Flood in Missouri, April 29, 2009

April 29, 2009 · NWS PAH · 1 event in 1 county or zone

On the 28th, a cold front sagged south across the area and stalled across Tennessee. Numerous rounds of showers and isolated thunderstorms produced rain amounts between 1 and 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

On the 28th, a cold front sagged south across the area and stalled across Tennessee. Numerous rounds of showers and isolated thunderstorms produced rain amounts between 1 and 3 inches. This forced the St. Francis River above flood stage again.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 28, 1:36 PM CST, 10 hours 54 minutes earlier.

Area forecast discussion, Apr 28, 1:36 PM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT TUE APR 28 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SHOWERS STEADILY DIMINISHED THROUGH THE MORNING...AND ONLY ISOLATED
ACTIVITY REMAINED AS OF 19Z. MODEL SOUNDINGS AND WATER VAPOR IMAGERY
INDICATE THAT THIS IS IN RESPONSE TO MID AND UPPER LEVEL DRYING.
BREAKS IN THE LOW CLOUDS WERE INCREASING STEADILY WITH AFTERNOON
HEATING. HOWEVER...LOW LEVEL MOISTURE IS EXPECTED TO REMAIN HIGH AS
A SURFACE FRONT STALLS IN THE VICINITY OF THE OHIO RIVER. BOTH THE
12Z NAM AND GFS KEEP SURFACE WINDS SOUTH TO SOUTHWEST AT KPAH. WITH
EXTENSIVE LOW LEVEL MOISTURE...REDEVELOPMENT OF LOW CLOUDS AND FOG
IS LIKELY OVERNIGHT. SOME LINGERING LIGHT SHOWERS AND MAYBE A
THUNDERSTORM WILL PERSIST TONIGHT AS MOIST BUT WEAK 850 MB FLOW
OVERRUNS THE FRONTAL BOUNDARY. QPF WILL BE MUCH LIGHTER THAN LAST
NIGHT.

ON WEDNESDAY...THE FRONT WILL RETURN NORTH AS A WARM FRONT.
SCATTERED SHOWERS WILL CONTINUE AS MID AND UPPER LEVEL MOISTURE
BEGINS TO INCREASE ONCE AGAIN. THOUGH INSTABILITY WILL INCREASE
SLOWLY WITH DAYTIME HEATING AND INCREASING SOUTH FLOW...AFTERNOON
CAPE VALUES ARE STILL FORECAST TO BE RATHER WEAK /GENERALLY LESS
THAN 1000/. SOUTH FLOW WILL LIKELY RAISE TEMPS BACK TO ABOVE NORMAL
LEVELS DESPITE ABUNDANT CLOUDS. USED A BLEND OF GFS AND NAM MOS.

WEDNESDAY NIGHT AND THURSDAY...IT APPEARS A HEAVY RAINFALL EVENT IS
LIKELY SOMEWHERE OVER THE MID MISSISSIPPI VALLEY. TIMING AND
PLACEMENT OF THE HEAVY QPF VARIES GREATLY FROM ONE MODEL TO THE
NEXT. 00Z HPC DAY 3 QPF FAVORED THE LOWER OHIO VALLEY FOR HEAVY
RAIN...WITH 1.5 TO 2 INCHES. HOWEVER...12Z NAM AND GFS WERE
CONSIDERABLY FASTER AND FURTHER NORTH WITH THE HEAVIEST RAIN.

PREFER THE TIMING OF THE 12Z NAM...WHICH SHOWS A 500 MB SHORTWAVE
MOVING EAST ACROSS THE MID MISSISSIPPI VALLEY THURSDAY. SOME TYPE OF
MCS WILL LIKELY FORM OVER THE PLAINS WEDNESDAY EVENING...FED BY A
RESPECTABLE LOW LEVEL JET. THE LOW LEVEL JET AND MCS WILL PROPAGATE
EAST ACROSS THE MID MISSISSIPPI VALLEY LATE WEDNESDAY NIGHT/EARLY
THURSDAY. PER THE HPC QPF RULE OF THUMB...MODEL QPF IS USUALLY TOO
FAR NORTH IN THESE SITUATIONS WHEN A SOUTH/SOUTHWEST LOW LEVEL JET
OCCURS. THEREFORE...WILL ADJUST THE NAM QPF SOUTHWARD...AND HAVE
LIKELY POPS WEDNESDAY NIGHT AND THURSDAY FOR THE NORTHERN HALF OF
THE FORECAST AREA. CHANCE POPS WILL SUFFICE FOR SW KENTUCKY AND FAR
SE MISSOURI. DUE TO RECENT HEAVY QPF IN PARTS OF SE MISSOURI AND SW
ILLINOIS...HEAVY RAINFALL POTENTIAL WILL BEAR CLOSE WATCHING.

THURSDAY NIGHT AND FRIDAY...STRONG SOUTHWEST LOW LEVEL JET WILL
PERSIST ACROSS THE LOWER OHIO VALLEY. LITTLE IN THE WAY OF A FORCING
MECHANISM IS APPARENT IN MODEL DATA UNTIL A STRONG SYSTEM APPROACHES
FROM THE NORTHWEST FRIDAY AFTERNOON. TIMING OF THIS SYSTEM VARIES
AMONG MODEL GUIDANCE...WHICH IS DISCUSSED IN LONG TERM SECTION
BELOW. GIVEN THE IMPRESSIVE WIND FIELDS AND STRONG FORCING...RISK OF
SEVERE CONVECTION EXISTS DESPITE RATHER WEAK INSTABILITY FOR THIS
TIME OF YEAR.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WET FRONTAL PASSAGE EXPECTED FRIDAY NIGHT...BUT SYNOPTIC EVOLUTION
IS IN DOUBT FOR THE WEEKEND AND EARLY NEXT WEEK.

THE ECMWF AND GFS DIVERGE SATURDAY THROUGH TUESDAY. THE ECMWF
OPERATIONAL RUN IS SUPPORTED BETTER BY ITS ENSEMBLE MEAN...AND HAS
BEEN MORE CONSISTENT THAN THE GFS OVER THE LAST 2-3 DAYS.
THEREFORE...WILL SIDE WITH HPC AND THE ECMWF FOR THE EXTENDED
FORECAST.

THE 06Z GFS AND 00Z ECMWF EACH BROUGHT THE COLD FRONT THROUGH THE
REGION FRIDAY NIGHT. HOWEVER...THE 12Z GFS HAS SPED BACK UP WITH THE
FRONTAL PASSAGE...BRINGING IT IN MOSTLY DURING THE DAY
FRIDAY...WHICH IS SUPPORTED BY THE 12Z NAM. FOR NOW WILL CONTINUE TO
LEAN TOWARD THE ECMWF...DUE TO ITS BETTER CONSISTENCY...AND
PREFERRED EVOLUTION GOING FORWARD. HAVE INCREASED POPS TO LIKELIES
THROUGHOUT THE QUAD STATE FRIDAY NIGHT.

FOR SATURDAY AND BEYOND...LOOK FOR THE FRONT TO LINGER NOT FAR SOUTH
OF THE AREA...AND THE FLOW ALOFT TO GENERALLY BE FAST AND NEARLY
ZONAL. THE RESULT WILL LIKELY BE MULTIPLE PERIODS OF ELEVATED
SHOWERS AND A FEW THUNDERSTORMS LATE SATURDAY THROUGH TUESDAY...AS
INDIVIDUAL DISTURBANCES RIDE THROUGH THE AREA. WILL KEEP LOW CHANCES
GOING THROUGOUT THE EXTENDED...AND WAIT FOR BETTER MODEL
AGREEMENT/CONFIDENCE BEFORE GOING WITH MORE SIGNIFICANT POPS...OR
SOME DRY PERIODS.

WITH CLOUDS...PRECIPITATION...AND PERSISTENT EASTERLY LOW-LEVEL
FLOW...HIGH TEMPERATURES SHOULD BE AT OR BELOW NORMAL THROUGH THE
PERIOD...WHILE LOWS WILL GENERALLY BE AT OR ABOVE NORMAL.

&&

.AVIATION...
GRADUAL RISE IN CIGS IS EXPECTED THIS AFTERNOON AS LOW CLOUDS BURN
OFF OR LIFT SLOWLY. SOME ISOLATED SHOWERS WILL DEVELOP AS
TEMPERATURES WARM UP...AND A FEW STORMS MAY DEVELOP. MOST LOW CLOUDS
WILL DISSIPATE SHORTLY AFTER SUNSET WITH THE LOSS OF HEATING. LOW
STRATUS AND SOME FOG WILL REDEVELOP LATE TONIGHT DUE TO LIGHT WINDS
AND MOIST GROUND. A WEAK FRONT WILL STALL NEAR OR OVER THE TAF SITES
THIS EVENING. THIS WILL CAUSE SOUTHWEST WINDS TO BECOME LIGHT AND
VARIABLE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Apr 28, 2:50 AM CST, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT TUE APR 28 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
350 AM CDT TUE APR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR A FEW THUNDERSTORMS TODAY AND TONIGHT.
ISOLATED STRONG STORMS WILL BE POSSIBLE TODAY...PRIMARILY ACROSS
WESTERN KENTUCKY. LOCALLY HEAVY RAIN WILL BE THE MAIN HAZARD.
ISOLATED STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS AND
PERHAPS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL PERSIST FOR MUCH OF THE WEEK. A
FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY. A FEW STRONG STORMS
WILL BE POSSIBLE WITH THIS FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. WE DO REQUEST SPOTTERS
REPORT IN WITH RAINFALL ACCUMULATIONS...IF HEAVY RAIN WAS
OBSERVED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
April 29, 12:30 AM CST to 9:00 AM CST
Where
Wayne County, 1.96 mi E of Silva to 2.02 mi E of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.175, -90.485

Minor flooding of the St. Francis River occurred near Patterson. Low-lying fields and bottomlands near the river were flooded. At the Patterson gage, where flood stage is 16 feet, the river crested at 16.27 feet around 3:45 A.M.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160113.